Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Wilmington, OH

July 8, 2003Butler County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2003, 4:02 AM EDT for Butler County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 4:02 AM EDT (08:02 UTC)
Expired
Jul 8, 2003, 4:30 AM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Butler County, OH

The radar

The Cincinnati radar (KILN), 52 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS51 KILN 080802
SVRILN
OHC017-080830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
403 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN OHIO...

* UNTIL 430 AM EDT...

* AT 403 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF MIDDLETOWN...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MIDDLETOWN...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3964 8450 3946 8445 3943 8427 3963 8428

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:21 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 8, 2:21 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
221 AM EDT TUE JUL 8 2003

MOIST JUICY AIRMASS ACRE FCST AREA THIS MRNG WITH DEWPTS IN L/M70S.
SCATTERED STRONG CONVECTION ALONG I-71 BTWN MT VERNON AND CLE...THEN
LARGE MCS DROPPING QUICKLY ESE ACRS NORTHERN/CNTRL INDIANA.
NUMEROUS WIND DMG REPORTS WITH MCS OVER INDIANA...HAVE TSTMS
BEGINNING TO AFFECT WESTERN TIER OF COUNTIES BY 07Z.

NO BREAK IN PATTERN OF WAVE AFTER WAVE OF TSTM COMPLEXES TO CONTINUE
ACRS OH VALLEY FOR NEXT 48-60 HRS AS FRNTL BNDRY OSCILLATES ACRS
REGION.  FIRST ISSUE IS MCS BARRELING TOWARDS FCST AREA ATTM.
APPEARS TO BE A BIT OF A WEAKENING TREND IN TSTMS OVER LAST HR...BUT
RADAR STILL INDCG STRONG WINDS IN EXCESS OF 50 KTS WITH LEADING
OUTFLOW.  ALSO...IWX/IND REPORTING WIND GUSTS 60-70 MPH ALONG LINE.
TSTMS WILL BEGIN AFFECTING WEST CNTRL OH COS AND WHITEWATER VALLEY
AREA OVER NEXT HOUR AND A HALF.  THEN EXPECT TSTMS TO CONTINUE ESE
TRACK...SPREADING ACRS CWA NORTH OF A BROOKVILLE IND TO WILMINGTON
TO CHILLICOTHE LINE.  MAY GET A FEW TSTMS SOUTH OF THIS LINE...BUT
MAIN FOCUS WILL BE ACRS I-70 CORRIDOR.  SHOULD SEE TSTMS EXITING
FCST AREA BY 12Z AT LATEST.

AFTER THIS MRNGS ACTIVITY...SHOULD HAVE QUIET MORNING/ERLY AFTN
BEFORE CONVECTION STARTS FIRING AGAIN THIS AFTN INTO EVNG.  NICE
S/WV SLATED INTO CNTRL ILL BY 00Z WED WITH STRONG UPR DIV/LO LVL
CONV ACRS REGION TONIGHT...AND HIGH INSTABILITY.  WENT AHEAD AND
RAISED TO LKLY POPS ACRS NORTHERN FCST AREA TONIGHT WITH ANOTHER
TSTM COMPLEX EXPECTED TO TRACK ACRS THIS AREA.

GFS/ETA ON THEIR 00Z RUNS HAVE MADE MAJOR ADJUSTMENT IN SPINNING UP
IMPRESSIVE S/WV ACRS NORTHERN PLAINS WED NIGHT PUSHING INTO GRT LKS
ON THURS.  HAVE LATCHED ONTO MORE AMPLIFIED PATTERN...WITH EXPECTED
FROPA ACRS FCST AREA LATE THURS INTO THURS NIGHT.  KEEPING HI CHC
POPS MOST OF FCST AREA UNTIL FRONT FINALLY PUSHES THRU THURS NIGHT.
FCST AREA REMAINS FAIR GAME FOR REPEATED BOUTS OF TORRENTIAL
RAINS/SVR WX THRU THIS TIME.  LOOKS LIKE REGION WILL FINALLY GET A
BREAK FOR FRI/SAT AS HI PRES ATTEMPTS TO BUILD INTO OH VALLEY.

TEMPS...WARMED TEMPS WED THRU THURS WITH FRNTL BNDRY DRAPED ACRS
REGION.  WED NIGHT TEMPS RAISED SVRL DEGREES INTO M/U60S. RESULTANT
TEMPS CLOSE TO MAV GUID ALL PERIODS EXCPT WED.  WENT CLOSER TO
WARMER MET VALUES FOR WED.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO AND PARTS OF THE
MIAMI VALLEY...SVR TSTM WATCH UNTIL 5 AM FOR WEST CENTRAL OHIO...THE
MIAMI VALLEY AND PORTIONS OF SOUTHWEST AND CENTRAL OHIO.
IN...FLOOD WATCH THROUGH 8 AM AND SVR TSTM WATCH THROUGH 5 AM FOR
PARTS OF THE WHITEWATER VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 7, 7:15 AM EDT, 20 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Jul 7, 11:32 PM EDT, 4 hours 30 minutes before
OHZ056-065-074-080350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...
SEVERE THUNDERSTORM WATCH 674 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES, FAIRFIELD, HOCKING AND LICKING. THE SEVERE WEATHER THREAT
HAS DIMINISHED ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE
PUSHED INTO EASTERN OHIO.

RLG
Local storm report, Jul 8, 3:42 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
342 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    CELINA                    OH   WIND DAMAGE
07/08/03   MERCER                         SCATTERED TREES DOWN
                                          AROUND COUNTY.

0304 AM    GREENVILLE                OH   WIND DAMAGE
07/08/03   DARKE                          TREES DOWN AROUND COUNTY.

JDR
Local storm report, Jul 8, 4:01 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
401 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   MIAMI                          TREES DOWN.

0335 AM    SIDNEY                    OH   TORNADO
07/08/03   SHELBY                         TREES DOWN.

JDR
Local storm report, Jul 8, 4:01 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SHELBY COUNTY REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
401 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   MIAMI                          TREES DOWN.

0335 AM    SIDNEY                    OH   WIND DAMAGE
07/08/03   SHELBY                         TREES DOWN.

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM EDTSevere Thunderstorm WarningILNPickaway27 min
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:15 AM EDTFlash Flood WarningILNMercer2 hr
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:06 PM EDTSevere Thunderstorm WarningILNMiami39 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr
Jul 8, 7:30 PM EDTFlash Flood WarningILNAuglaize, Darke, Logan, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.